Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 121, NWS Indianapolis, IN

September 1, 2014Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 1, 2014, 4:25 PM EDT for Delaware County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2014, 4:25 PM EDT (20:25 UTC)
Expired
Sep 1, 2014, 5:00 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS53 KIND 012025
SVRIND
INC035-012100-
/O.NEW.KIND.SV.W.0121.140901T2025Z-140901T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DELAWARE COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 500 PM EDT

* AT 423 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  ALEXANDRIA...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GASTON...EATON AND ALBANY.

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 242 AND 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4022 8557 4029 8558 4038 8541 4038 8522
      4025 8522
TIME...MOT...LOC 2025Z 249DEG 28KT 4026 8552

HAIL...1.00IN
WIND...60MPH

$$

CP
2 follow-up statements
338 
WWUS53 KIND 012045
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT MON SEP 1 2014

INC035-012100-
/O.CON.KIND.SV.W.0121.000000T0000Z-140901T2100Z/
DELAWARE IN-
445 PM EDT MON SEP 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DELAWARE COUNTY UNTIL 500 PM EDT...

AT 444 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF DUNKIRK...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ALBANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4024 8534 4032 8537 4038 8522 4025 8522
TIME...MOT...LOC 2045Z 249DEG 28KT 4032 8533

HAIL...1.00IN
WIND...60MPH

$$

CP
716 
WWUS53 KIND 012059
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 PM EDT MON SEP 1 2014

INC035-012109-
/O.EXP.KIND.SV.W.0121.000000T0000Z-140901T2100Z/
DELAWARE IN-
459 PM EDT MON SEP 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DELAWARE COUNTY 
WILL EXPIRE AT 500 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4024 8534 4032 8537 4038 8522 4025 8522
TIME...MOT...LOC 2059Z 249DEG 28KT 4036 8520

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:00 PM EDT, 25 minutes earlier.

Area forecast discussion, Sep 1, 4:00 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EDT MON SEP 1 2014

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM
AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 321 PM EDT MON SEP 1 2014

WIDESPREAD RAIN SHOWERS AND THUNDERSTORMS WILL IMPACT CENTRAL
INDIANA TONIGHT THROUGH TOMORROW MORNING AS AN UPPER TROUGH AND
ASSOCIATED COLD FRONT TRACK ACROSS THE AREA. AFTER CALM CONDITIONS
ON WEDNESDAY...A WARM HUMID AIRMASS WILL ENTER THE FORECAST AREA
AT THE END OF THE WEEK...ALSO BRINGING THE THREAT OF ADDITIONAL
SHOWERS AND THUNDERSTORMS. FURTHER OUT...HIGH TEMPS WILL DROP
DRASTICALLY FROM THE UPPER 80S/LOW 90S ON THURSDAY AND FRIDAY TO
70S FOR THE WEEKEND.

&&

.NEAR TERM /TONIGHT THROUGH TOMORROW/...

ISSUED AT 321 PM EDT MON SEP 1 2014

THE MAIN FOCUS OF THE NEAR TERM IS THUNDERSTORM CHANCES AND SEVERE
THREAT FOR TONIGHT.

SUBSTANTIAL CLOUD COVER HAS INHIBITED ENVIRONMENT FROM
DESTABILIZING THIS AFTERNOON...AND BEST DYNAMICS WILL BE BOTH
NORTH AND SOUTH OF CENTRAL INDIANA. AS A RESULT...CENTRAL INDIANA
HAS BEEN REMOVED FROM THE SEVERE THREAT FOR TONIGHT.
HOWEVER...ISOLATED STRONG THUNDERSTORMS CANNOT BE RULED OUT
ENTIRELY AS ENVIRONMENT DESTABILIZES A BIT LATE THIS
AFTERNOON...AND A LOW LEVEL JET PROVIDES SOME ENHANCEMENT ALONG
AND AHEAD OF COLD FRONT PROGGED FOR TONIGHT.

AT THIS POINT...HEAVY RAIN/FLOODING WILL BE THE MAIN THREAT
OVERNIGHT...BUT WILL NOT ISSUE WATCH AT THIS TIME DUE TO
INCONSISTENCIES IN MODELS IN REGARD TO LOCATION AND AMOUNTS. THE
GFS AND CANADIAN ARE TRENDING WITH HIGHER AMOUNTS THAN THE
NAM/EURO...IN THE 2 TO 3 INCH RANGE.  BUT THE GFS TAKES THE HEAVY
RAIN BAND OVER CENTRAL PORTIONS OF THE FORECAST AREA...AND THE
CANADIAN TAKES IT OVER THE NORTHERN COUNTIES. MEANWHILE...THE NAM
AND EURO ARE CONSISTENT IN REGARD TO LOCATION OF RAIN /CENTRAL
PORTIONS/...BUT ARE TRENDING MORE TOWARD 1 TO 2 INCHES. WITHOUT
ANY SIGNIFICANT RAINFALLS RECENTLY EITHER...HAVE TRENDED TOWARD
NO WATCH.

ACTIVITY WILL TAPER OFF RATHER QUICKLY FROM NORTHWEST TO SOUTHEAST
AROUND MID MORNING TOMORROW AS ISENTROPIC LIFT WEAKENS. DRIER AIR
WILL BE OVER MOST OF THE AREA BY TOMORROW AFTERNOON...EXCEPT THE
FAR SOUTHEAST COUNTIES...WILL HOLD ONTO LOW END POPS OVER THAT
AREA INTO THE EARLY EVENING HOURS.

TEMPS...OVERNIGHT LOWS WILL BE IN THE UPPER 60S/LOW 70S WITH
PLENTY OF CLOUD COVER OVER THE AREA...STUCK CLOSE TO GUIDANCE.

&&

.SHORT TERM /TOMORROW NIGHT THROUGH THURSDAY/...

ISSUED AT 321 PM EDT MON SEP 1 2014

THE MAIN FOCUS OF THE SHORT TERM PERIOD WILL BE THE RE-
INTRODUCTION OF POPS INTO THE FORECAST ON WEDNESDAY NIGHT
AND THURSDAY.

ZONAL FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE WILL RESULT IN
DRY CONDITIONS FOR TOMORROW NIGHT THROUGH WEDNESDAY. HOWEVER...A
WARM FRONT WILL START PUSHING INTO THE AREA FROM THE SOUTHWEST ON
WEDNESDAY NIGHT. MODELS ARE NOT AGREEING ON TIMING...WITH THE GFS
A TAD FASTER THAN THE EURO IN REGARD TO START TIME OF PRECIP.
SO...WILL JUST INTRODUCE SLIGHT CHANCE POPS OVER THE SOUTHWEST
COUNTIES ON WEDNESDAY NIGHT...EXPANDING FURTHER INTO CENTRAL
INDIANA ON THURSDAY.

TEMPS...STUCK CLOSE TO GUIDANCE THROUGH WEDNESDAY NIGHT AND
TRENDED ON THE WARMER SIDE FOR THURSDAY WITH APPROACHING WARM FRONT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 321 PM EDT MON SEP 1 2014

MODEL GUIDANCE REMAINS IN VERY GOOD AGREEMENT ON THE MAIN WEATHER
IMPACTS THROUGH THE EXTENDED. A VERY WARM AND HUMID AIRMASS WILL BE
PRESENT ACROSS THE OHIO VALLEY FOR THE END OF THE WEEK AS A STRONG
UPPER RIDGE IS CENTERED OVER THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS. HIGH TEMPERATURES WILL BE AROUND 90 DEGREES ON FRIDAY.
A SHARP WAVE ALOFT MOVING ACROSS THE NORTHERN PLAINS WILL SERVE TO
BUCKLE THE RIDGE AND ENABLE A COLD FRONT TO DROP INTO THE OHIO
VALLEY WITH SCATTERED THUNDERSTORMS FROM FRIDAY AFTERNOON THROUGH
SATURDAY.

THE PASSAGE OF THE FRONT WILL USHER IN A MUCH COOLER AND DRIER
AIRMASS BEGINNING SUNDAY AS LARGE HIGH PRESSURE OVERSPREADS THE
LOWER GREAT LAKES. THE HIGH WILL REMAIN THE DOMINANT WEATHER FEATURE
FOR CENTRAL INDIANA INTO EARLY NEXT WEEK AS IT DRIFTS SLOWLY EAST
INTO NEW ENGLAND. HIGH TEMPS WILL FALL BACK INTO THE 70S SUNDAY AND
MONDAY WITH OVERNIGHT LOWS THE COOLEST SEEN IN THE REGION SINCE THE
MIDDLE OF AUGUST.

&&

.AVIATION /DISCUSSION FOR 011800Z TAF ISSUANCE/...
ISSUED AT 120 PM EDT MON SEP 1 2014

MVFR CEILINGS EXPECTED TO LIFT TO VFR THIS AFTERNOON...POOR FLYING
CONDITIONS LIKELY TO RETURN OVERNIGHT INTO TUESDAY MORNING IN
THUNDERSTORMS.

INSTABILITY BEING LIMITED SO FAR WITH HIGH LEVEL CONVECTIVE CLOUD
DEBRIS FROM EARLY MORNING STORMS OVER MISSOURI DRIFTING OVER THE
REGION. ADDITIONALLY...POCKETS OF MVFR STRATOCU FROM EARLIER
CONTINUE TO MIX OUT INTO A VFR CU FIELD. SCATTERED CONVECTION
ASSOCIATED WITH A SUBTLE MID LEVEL WAVE ALREADY EAST OF THE
FORECAST AREA WITH ADDITIONAL STORMS FIRING ALONG AN OLD OUTFLOW
BOUNDARY OVER THE LOWER GREAT LAKES. THIS BOUNDARY EXTENDS BACK
TO WHAT APPEARS TO BE A WEAK SURFACE LOW NEAR KSTL...AND VERY WELL
MAY SERVE AS THE INITIAL CATALYST FOR ISOLATED TO SCATTERED STORMS
TO DEVELOP LATER THIS AFTERNOON AS INSTABILITY INCREASES A BIT.
SHORT RANGE MODEL GUIDANCE HAS LEFT A LOT TO BE DESIRED SO FAR
TODAY...WITH THE WRF ALREADY OVERDOING CONVECTION. HARD TO JUSTIFY
MUCH GREATER THAN VCTS AT ALL SITES AS THE BOUNDARY MOVES INTO THE
REGION LATER THIS AFTERNOON. SOUTHWEST WINDS WILL CONTINUE TO GUST
AT 20-25KTS THROUGH THE REMAINDER OF THE AFTERNOON.

FOCUS FOR GREATER IMPACTS FROM CONVECTION REMAIN FOR TONIGHT AND
ESPECIALLY AFTER MIDNIGHT AS A GROWING MODEL CONSENSUS FAVORS A
CONVECTIVE CLUSTER DEVELOPING IN THE VICINITY OF LOW PRESSURE OVER
MISSOURI BY EARLY EVENING...GRADUALLY SPREADING NORTHEAST INTO
CENTRAL INDIANA FOR THE OVERNIGHT. WITH THE LOW LEVEL JET
STRENGTHENING ONCE AGAIN TONIGHT...EXPECT STORMS TO GO INTO EARLY
TUESDAY AS THE SURFACE LOW TRACKS THROUGH THE REGION. WILL
MAINTAIN PREVAILING THUNDER AT ALL TERMINALS...BUT BACK ONSET
TIMING TO 04-06Z. POTENTIAL EXISTS FOR IFR CONDITIONS WITHIN
HEAVIER STORMS TO CONTINUE THROUGH MID MORNING TUESDAY. WINDS WILL
VEER TO A W/NW DIRECTION ONCE THE LOW AND FRONT SHIFT EAST BY
MIDDAY...WITH JUST LINGERING SCATTERED SHOWERS EXPECTED BEFORE
RAIN ENDS IN THE AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....RYAN
AVIATION...RYAN

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 1, 4:59 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 AM EDT MON SEP 1 2014

INZ021-028>031-035>049-051>057-060>065-067>072-020900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
459 AM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE...SOME COULD BE SEVERE. HEAVY
RAIN IS ALSO POSSIBLE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FLOODING.

TIMING: BEST CHANCES FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON
AND THIS EVENING. BEST CHANCES FOR HEAVY RAIN WILL BE TONIGHT.

DISCUSSION: AN APPROACHING COLD FRONT WILL TRIGGER SHOWERS AND
THUNDERSTORMS. THERE WILL BE ENOUGH INSTABILITY AND MOISTURE FOR
THE POTENTIAL OF SEVERE STORMS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY AND AGAIN AT TIMES
THURSDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. TORRENTIAL RAINFALL PRODUCING LOCALIZED
FLOODING...GUSTY WINDS AND DANGEROUS LIGHTNING WILL BE CONCERNS
WITH ANY THUNDERSTORM.

DISCUSSION: AN EXITING COLD FRONT WILL KEEP THUNDERSTORM CHANCES
AROUND ON TUESDAY. ANOTHER FRONTAL SYSTEM WILL BRING ADDITIONAL
STORM CHANCES THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.